Nebraska, 2024

High Wind in Nebraska, December 30, 2024

December 30, 2024 · NWS GLD · 1 event in 1 county or zone

High winds developed across SW Nebraska during the day on December 30th, with the strongest wind gust of 58 mph in McCook.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds developed across SW Nebraska during the day on December 30th, with the strongest wind gust of 58 mph in McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 30, 12:55 PM CST, 1 hour 33 minutes earlier. Its key messages:

  • A High Wind Warning and Red Flag Warning remain in effect today, generally for counties along the Colorado border. The entire area may see wind gusts to 65 mph and high fire danger. The worst conditions are expected in the warned areas. Blowing dust is also possible.
  • Potential for much colder air and light snow late next weekend and for the first full week of 2025.
Area forecast discussion, Dec 30, 12:55 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1155 AM MST Mon Dec 30 2024

.KEY MESSAGES...

- A High Wind Warning and Red Flag Warning remain in effect
  today, generally for counties along the Colorado border. The
  entire area may see wind gusts to 65 mph and high fire danger.
  The worst conditions are expected in the warned areas. Blowing
  dust is also possible.

- Potential for much colder air and light snow late next
  weekend and for the first full week of 2025.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 1155 AM MST Mon Dec 30 2024

Tonight...breezy to windy northwest winds will continue this evening
then slowly decrease after midnight with speeds in the 10 to 15 mph
by sunrise Tuesday morning. Low temperatures are forecast to be in
the middle teens to middle 20s.

Tuesday-Tuesday night...the forecast area will remain under
northwest flow aloft. There will be some increasing mid level clouds
during the afternoon through overnight hours. High temperatures are
forecast to be in the 35 to 40 degree range with low temperatures in
the teens.

Wednesday-Wednesday night...another round of mid and high clouds
moves through a fast northwest flow aloft. Presently, no
precipitation is expected. High temperatures are forecast to be in
the upper 30s to middle 40s with low temperatures in the middle
teens to lower 20s.

Thursday-Thursday night...we remain under northwest flow aloft with
dry weather continuing. Cooler air backs into the northeast portion
of the area with high temperatures in the 35 to 40 degree range. The
rest of the area is forecast to see high temperatures in the 40 to
45 degree range. Low temperatures are forecast to be in the teens to
around 20.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Issued at 1155 AM MST Mon Dec 30 2024

Friday...upper level ridging approaches the Continental Divide
overnight, ahead of an upper level trough. The forecast looks to
remain dry. Presently, high temperatures are forecast to be in the
middle to upper 30s across the far northeast and eastern portions of
the area (closest to a backdoor cold front) with lower to middle 40s
across the rest of the area. Low temperatures are forecast to be in
the teens.

Saturday...there is a bit more uncertainty regarding the progression
of the upper trough with the ECMWF pushing it across the area during
the period while the GEM model keeps it west of the area and the GFS
moving it into our area. The GEFS model is similar to the GFS.
Presently, we have a 20%-50% chance of snow showers but given the
various scenarios moisture may be too little to support precip so
watch for later updates. High temperatures are currently forecast to
be in the upper 20s to upper 30s with low temperatures in the
single digits to middle teens.

Sunday...we'll have to continue with 20%-30% chances for light snow
showers as the 500mb pattern and amounts of moisture available for
precip is in question as mentioned for Saturday. Its looks to be
cold with high temperatures in the middle 20s to middle 30s and low
temperatures in the zero to 10 degree range.

Monday...we're currently looking at a dry day with high temperatures
in the middle 20s to middle 30s and low temperatures in the single
digits to lower teens.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 916 AM MST Mon Dec 30 2024

For KGLD... VFR conditions are expected majority of the TAF
period; however, there is a chance for blowing dust to develop
with winds around 30kts and gusts around 45-50 kts forecast
through 23Z. If the dust develops and a thicker plume can form,
visibilities around 2-6SM and ceilings around 1500ft could
briefly move over the terminal. Until we begin to see the nature
of the dust today, a TEMPO group for 6SM visibility has been
added through 22Z. Otherwise, the strong winds are forecast to
weaken after 21-23Z back to around 15-20kts. There is a chance
for some lower cloud ceilings this evening around 06Z in the
wake of the system and as colder air moves into the area.
Ceilings could drop in the 1000-3000ft range, but chances are
currently low.

For KMCK... VFR conditions are forecast, but will need to watch
for low cloud development tonight as colder air moves in behind
a system that could drop ceilings to a few hundred feet. There
is also a low chance through 22Z for blowing dust to develop
and reduce visibility to around 4-6SM with ceilings around
2000ft. Otherwise, winds are expected to continue picking up
speed this afternoon with speeds nearing 25-30 kts and gusts
around 40-45 kts. The winds should lower around 23-00Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001-013-027-041.
     Red Flag Warning until 5 PM MST this afternoon for KSZ013-027-
     041.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
     Red Flag Warning until 5 PM MST this afternoon for COZ253-254.
NE...None.

&&

SHORT TERM...99
LONG TERM...99
AVIATION...KMK
Hazardous weather outlook, Dec 30, 2:56 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
156 AM MST Mon Dec 30 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
156 AM MST Mon Dec 30 2024 /256 AM CST Mon Dec 30 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning and Red Flag Warning remain in effect for most
counties along the Colorado border with wind gusts up to 65 mph and
very high fire danger. The entire area is forecast to see wind gusts
between 50 and 60 mph and have increased fire danger through the
afternoon hours.There could be isolated instances of visibility down
to a mile or less in blowing dust.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time. Any reports of wind
gusts above 55 mph and visibility in blowing dust are appreciated.

Report wildfires to local dispatches.

In the hours before

Local storm report, Dec 30, 1:30 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1230 PM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Non-Tstm Wnd Gst 6 E Tribune             38.47N 101.65W
12/30/2024  M59 MPH          Greeley            KS   Mesonet

            Reported via Weather Underground station
            KKSTRIBU27.

&&

KMK
Local storm report, Dec 30, 1:37 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1237 PM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     Non-Tstm Wnd Gst 1 NE Colby              39.40N 101.03W
12/30/2024  M57 MPH          Thomas             KS   Public

            Reported via Weather Underground Mesonet
            KKSCOLBY20.

&&

KMK
Local storm report, Dec 30, 1:46 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1246 PM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     Non-Tstm Wnd Gst Rexford                 39.47N 100.74W
12/30/2024  M59 MPH          Thomas             KS   Mesonet

            Reported via Weather Underground station
            KKSREXFO12.

&&

KMK
Local storm report, Dec 30, 2:02 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
102 PM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     Non-Tstm Wnd Gst 2 ESE Quinter           39.06N 100.20W
12/30/2024  M58 MPH          Gove               KS   Mesonet

            Mesonet station UP846 2.0 E Quinter (UPR).

&&

KMK
Local storm report, Dec 30, 2:17 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
117 PM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Blowing Dust     2 ESE Oakley            39.11N 100.82W
12/30/2024                   Logan              KS   AWOS

            REPORTED AT KOEL. 3 mile visibility in
            blowing dust observed.

&&
Local storm report, Dec 30, 2:19 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
119 PM MST Mon Dec 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     Non-Tstm Wnd Gst 2 E Arapahoe            38.85N 102.13W
12/30/2024  M57 MPH          Cheyenne           CO   Mesonet

            Reported via Union Pacific Station UP694.

&&

KMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
December 30, 2:28 PM CST
Where
Red Willow forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

The ASOS at the McCook Airport (KMCK) reported a 58 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222539.